Anesthesiologist Questions Anesthesia

My son was given anesthesia before his CT scan and is now drowsy. Is this normal?

My son is 5 years old and he had to undergo a CT scan to help the doctors understand the lung infection he is suffering from. It has been about 4 hours since his scan and he is still feeling very drowsy. Is it normal?

13 Answers

Yes, that's not uncommon. However, if it persists for more than a day let your doctor know
Depending on the meds, yes. Ask what meds he was given
Depends on which drugs he received. It's possible.
If your son was given benzodiazepines, opioids, or inhalational anesthetics and if your son's procedure was done in the early morning or late evening, then drowsiness can persist for hours afterward. This is due to both your son's diurnal sleep/wake cycle and the long-acting nature of the medications.
As it is unknown what he received the question is a little difficult to answer. Most of the time a mild sedative is utilized for CT scanning and the effect may take several hours to wear off. It is not uncommon to feel tired for several hours post administration of a sedative type medication or what other medications might have been given.

If any questions or concerns, please contact his physician or take him to the Emergency Room for further evaluation.
Yes, this is absolutely normal. Depending on the medications used, it can take anywhere from 8 to 24 hours for medications to clear out of the system.

Dr Ketch
Often times, when children need to have a scan done, they need to have sedation to be able to lie still. The scans are not clear if the patient moves, just like in a photograph. There are two methods of sedation commonly used, oral medication or intravenous medication. Many institutions use oral sedation. It may take several hours for these medications to be metabolized by the child’s body. So your experience is not uncommon. Over time, he should be more and more like his normal self. It is important to get assurance from the facility and the supervising personnel that your child is ready for discharge to your care. Normally, this means the child is rousable and not overly sedated. Depending on the dose and the type of sedation used, it may be several hours.
Yes, depending on the medications that they used. 

Steven Dain MD
Yes the anesthesia was probably given orally and can last from 2 to 6 or even 8 hours. Since there is a lung infection and possible weakness from illness, your child will have a more pronounced effect from sedation, but it will wear off. If not breathing at least 14 times a minute, go to the ER.
It is difficult to answer this question as the term "anesthesia" is not defined. Did the child have an anesthesiologist involved or was the child given an oral medication? If the medication was given orally, then they were given sedation. There was a time when drugs like Chloral Hydrate was commonly given to children for procedures and tests and this would lead to prolonged sedation. If an anesthesiologist was involved and the child was given inhalational or intravenous anesthesia then prolonged sedation would be much less likely. However, it is well known that prolonged inhalational anesthesia will lead children to awaken in a state which we call emergence delirium and in such cases children can be given sedatives so that they awaken in a calmer state, and sedatives and narcotics can last for hours. There is no same approach for every patient so one cannot say that "my child was given anesthesia" and then ask if it is normal for them to be drowsy hours later. Need specifics about was done and given to the child.
Yes, it could be the case, depends what type of anesthesia they use. It may take sometimes between 4 to 12 hours for the effects of the drug to disappear if he has a normal kidney or liver. If any problems with the liver or kidney, even longer.
Depending on what anesthetic agents your son was given, this could be at least partially due to anesthesia. His underlying lung condition could also be a reason and needs to be ruled out. If he has had a recent lack of good sleep, it could also be a cause.
Everyone, including children, may be drowsy after a general anesthetic or heavy sedation. Since the MRI required your son to be very still, he actually had a general anesthetic. The length of time he might be drowsy depends on the drugs they choase for his anesthetic. If you have questions, you should call the anesthesia department where he had his MRI.